Back to top

Wearing off and dyskinesia

If you have been taking a Parkinson’s drug that contains levodopa (for example co-beneldopa or co-careldopa) for several years, you may develop side effects that can affect your movement.

This information describes the movement problems that can happen, what might cause them and how they can be controlled.

What are the movement side effects of levodopa?

Wearing off

If you go from having good control of your symptoms to having less control, it is called a motor fluctuation. This change can happen slowly or quickly.

Motor fluctuations usually happen when levodopa is wearing off, but they can happen at other times too. This is called ‘end of dose wearing off’ or just 'wearing off'. Sometimes the effects of wearing off happen quickly – this is called ‘switching off’ or ‘on/off’.

Being ‘on’ is when a person’s symptoms are controlled and they feel at their most capable. Being ‘off’ is when Parkinson's symptoms come back and affect them the most.

Some people have described this as like a light switch being turned on and off, or going up and down like a yo-yo.

In the early stages of Parkinson's, you may not notice when a dose of levodopa begins to wear off. But as Parkinson's progresses, some people find that a dose doesn't last as long as it used to. These fluctuations can become more unpredictable in advanced Parkinson's.

Being on or off is different from freezing. There are different ways of managing freezing and on/off swings. During ‘off’ periods a person will hardly be able to move at all, so walking, going up stairs or reaching for a cup will be impossible. But when a person freezes, it only affects certain movements. They may not be able to walk, for example, but may still be able to reach for a cup.

As well as affecting your movement, you may also experience feelings of anxiety, sleepiness, low mood or pain as your medication wears off.

Involuntary movements (dyskinesia)

These are muscle movements that people with Parkinson’s can’t control. They can include twitches, jerks, twisting or writhing movements, and restlessness.

Involuntary movements can affect various parts of the body, such as the arms, legs and upper half of the body. They often start on the side of the body most affected by Parkinson’s and usually occur in the legs before the arms.

There are different types of involuntary movements, and when and how often they appear can be different for each person with Parkinson’s. Some people can have involuntary movements for most of the day, while others may only have them after taking their medication or just before their next dose is due.

People with Parkinson’s can also experience this symptom when levodopa is at its highest level in the bloodstream (sometimes called ‘peak dose’) and the dopamine levels in their brains are at their highest.

Because dyskinesia causes people to move around so much it can sometimes cause weight loss. If you are worried about this, speak to your GP, specialist or Parkinson’s nurse. They may refer you to a dietitian.

What causes motor fluctuations and involuntary movements?

No one knows for sure why motor fluctuations and involuntary movements happen, but researchers think it’s connected to the way levodopa stimulates the brain cells to produce dopamine.

Another factor may be the gradual loss of dopamine-producing cells that happens over time in people with Parkinson’s.

Motor fluctuations and involuntary movements usually only happen to people who have had Parkinson’s for some time, and who have used levodopa for 5 to 10 years or more. Some people may develop them earlier, especially if they are on a high dose of levodopa.

People who develop Parkinson’s before the age of 40 are also at a higher risk of developing motor fluctuations and involuntary movements.

How can I manage motor fluctuations and involuntary movements?

Medication

Motor fluctuations and involuntary movements can be complicated to treat. This is because if you cut the dose of levodopa to reduce involuntary movements, your Parkinson’s symptoms may not be so well controlled and you may have more wearing off or on/off.

You will need to discuss any problems you have with your specialist or Parkinson’s nurse at your next appointment – unless you suddenly become worse, in which case, speak to them as soon as possible.

They will advise you on what changes you can make to your drug regimen to balance treating the motor problems while keeping your Parkinson’s symptoms under control. This might include avoiding ‘peaks and troughs’ by taking smaller and more frequent doses of levodopa but keeping the overall amount the same.

You may also be advised to change to a different type of levodopa that helps even out levels in your bloodstream. You could also take it in another format, such as intestinal gel.

There are other Parkinson’s drugs that can help levodopa to work better, which your specialist or Parkinson’s nurse might suggest adding to your drug regimen.

If you take dopamine agonists soon after your diagnosis of Parkinson’s, there is some evidence to suggest that you may be less prone to motor fluctuations. However, this may mean your symptoms are not as well controlled.

Diet

For some people, eating protein (such as meat, fish, eggs, cheese and beans) can cause problems by reducing or slowing down the amount of levodopa that is absorbed into the bloodstream.

Protein is needed by the body, so it’s vital not to stop eating it. However, you may find it helpful to take your medication at least 30 minutes before you eat, to allow the medication time to start working.

Talk to your specialist or Parkinson’s nurse about the timing of your medication. They can also refer you to a dietitian.

Find out more about diet and Parkinson’s.

Surgery

Surgery is not suitable for everyone. It is generally used to treat people whose symptoms are not responding well to medication or who have particularly troublesome involuntary movements.

A type of surgery called deep brain stimulation can help increase the amount of time you are in an ‘on’ state. This can mean that you’re able to reduce your Parkinson’s medication and experience fewer side effects, such as involuntary movements.

Like any surgery, there are potential risks to having deep brain stimulation and you should discuss these with your specialist before you make a decision.

Managing stress

Stress may also increase motor fluctuations and involuntary movements, so try to find ways of staying relaxed. You could try complementary therapies, such as massage, or exercises, such as t’ai chi or yoga.

If you are frequently highly stressed or anxious, ask your specialist or Parkinson’s nurse for advice on managing these conditions.

Also, if you find dealing with people’s reactions to your involuntary movements stressful or embarrassing, it may be worth explaining to those around you that the symptoms are part of your condition and they shouldn’t be alarmed or concerned by them.

Making the most of ‘on’ time

If you start to experience your medication wearing off, it is important that your drug regimen is managed so you make the most of your ‘on’ time.

This becomes more complicated if you also begin to have involuntary movements. You might then have to decide on a compromise between more ‘on’ time with involuntary movements, or more 'off' time with other Parkinson’s symptoms.

Many people tend to prefer more ‘on’ time, even with the dyskinesia, but everyone is different and you should discuss your options with your specialist or Parkinson’s nurse.

Keep a diary

To make the most of your ‘on’ time, with as little involuntary movement as possible, it can be helpful for you or your carer to keep a daily diary.

This will highlight when your symptoms and fluctuations usually happen, and for how long. Record this, along with the times you take your drugs and the dosage.

Some women with Parkinson’s have reported fluctuations in their motor symptoms in line with their menstrual cycle. Although there is no evidence of this link, keeping a diary will help you to see whether your monthly cycle is having an effect on your movement symptoms.

Keeping a diary can also help you and your healthcare professional understand how your medication affects you, and how often you’re experiencing difficulties. This information will guide you both in coming up with a strategy to smooth out fluctuations.

Find out more about monitoring your symptoms through keeping a diary.

Download PDF or order a printed copy

Wearing off and involuntary movements (dyskinesia) (PDF, 162KB)

We know lots of people would rather have something in their hands to read rather than look at a screen, so you can order printed copies of our information by post, phone or email.

Coping with dyskinesia

"It's almost as if I've forgotten how to walk," says Bob. "I go from day to day trying to change different things with my walking to improve it. 

"I've been using this walker for about a year now and it's really made people want to help me more."